Alert archive / Georgia / River Flood Warnings in 2015

River Flood Warning 275, NWS Atlanta, GA

December 31, 2015Butts County, Henry County, Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 31, 2015, 2:52 AM EST for Butts County, Henry County, Newton County, Georgia. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2015, 2:52 AM EST (07:52 UTC)
Expired
Jan 1, 2016, 2:52 AM EST
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Butts County, GA, Henry County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South River at GA 81 at Snapping Shoals (SPGG1).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02204520, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 31, 12:36 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 31, 12:36 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 AM EST THU DEC 31 2015

.UPDATE...
/ISSUED AT 628 PM EST WED DEC 30 2015/
HAVE TWEAKED POPS A BIT ACCORDING TO THE LATEST RADAR TRENDS. MCV
OVER EASTERN AL WILL MOVE NORTHEAST INTO CENTRAL GA THIS EVENING.
THIS FEATURE SHOULD ENHANCE RAINFALL ALONG ITS TRACK. AXIS OF
HEAVIER RAIN HAS FINALLY PUSHED SOUTH OF THE SOUTHERN METRO...BUT
MAY SHIFT SLIGHTLY NORTHWARD AGAIN AS THE MCV MOVES ALONG THE
STALLED FRONT. NO CHANGES TO THE FLOOD WATCH AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 243 PM EST WED DEC 30 2015/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

..HEAVY RAIN/FLOODING CONTINUES ACROSS PORTIONS OF CENTRAL AND
NORTH GA...

LATEST WATER VAPOR SATL IMAGERY CONTINUES TO SHOW PLUME OF SUB-
TROPICAL MOISTURE STREAMING ACROSS THE SOUTHEAST REGION. PERIODS OF
RAIN WILL CONTINUE THROUGH TONIGHT AS A SERIES OF UPR LVL WAVES
CONTINUE TO TRAIN ACROSS SFC-H85 BOUNDARY THAT IS SET UP FROM
SOUTHWEST ALABAMA TO NORTHEAST GEORGIA AT THIS TIME. 30-40KT LOW LVL
FLOW PARALLEL TO BOUNDARY IS MAINTAINING THE RAIN AND OCNL TSTMS...
ESPECIALLY ALONG THE LEADING EDGE OF THE PRECIP SHIELD WHERE AXIS OF
MARGINAL INSTABILITY EXISTS.

THROUGH THURSDAY NIGHT...SLOWLY...THE ABOVE MENTIONED LOW LVL
FRONTAL BOUNDARY AND ASSOCIATED MOISTURE PLUME WILL DRIFT SOUTH AND
EAST. AS THIS OCCURS...THE HEAVIEST RAIN AXIS WILL MOVE ACROSS THE
SOUTHERN COUNTIES OF CENTRAL GA WHERE FLOOD CONCERNS WILL QUICKLY
DEVELOP FROM NEW RAINFALL AND UPSTREAM HEAVY RAIN/RUNOFF. EXPECT
ADDITIONAL RAINFALL TONIGHT THROUGH THURSDAY NIGHT TO RANGE FROM 1
TO 2.5 INCHES ALONG/SOUTH OF A COLUMBUS TO WASHINGTON LINE WITH
LESSER AMOUNTS NORTH. LITTLE IF ANY ADDITIONAL RAIN ACROSS THE
EXTREME NORTHWEST GA AREA HAS LED TO DECISION TO PULL 4 COUNTIES
/DADE...WALKER...CHATTOOGA...CATOOSA/ FROM THE FLOOD WATCH.

THE 12Z NAM IS HINTING AT ONE FINAL PUSH OF HEAVY RAIN ACROSS THE
SOUTHERN TIER THURSDAY NIGHT INTO EARLY FRIDAY. DID NOT DISCOUNT
THIS POSSIBILITY GIVEN PERSISTENT PATTERN. WENT AHEAD AND ADJUSTED
WPC QPF A BIT FARTHER NORTH AND RAISED AMOUNTS SLIGHTLY AS WELL TO
ACCOUNT FOR THIS POTENTIAL SOLUTION. OTHERWISE...COOLER AND
RELATIVELY DRIER AIR WILL FINALLY BEGIN TO FILTER ACROSS THE AREA
FROM THE NORTHWEST WITH HIGH TEMPS STRUGGLING TO GET OUT OF THE 50S
FROM ALONG NORTH/WEST OF AN I-20/I-85 LINE TOMORROW (THURSDAY). EVEN
COOLER CONDITIONS EXPECTED ON FRIDAY WITH DAYTIME TEMPS ACTUALLY
EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL FOR THE FIRST TIME IN
NEARLY TWO WEEKS!

DJN.83

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST. RAIN CHANCES WILL
DIMINISH FROM NORTH TO SOUTH FRIDAY AS FRONT PUSHES SOUTH AND EAST
OF THE FORECAST AREA THROUGH SAT MORNING. BEST CHANCES WILL
REMAIN OVER CENTRAL GEORGIA WITH SOME DRYING NOTED ACROSS NORTH
GEORGIA BY LATE AFTERNOON. THE UPPER LEVEL SHORT WAVE FINALLY
PUSHES EAST OF THE APPALACHIANS ON SATURDAY WITH DRY CONDITIONS
EXPECTED THROUGH THE EXTENDED PERIODS...AS UPPER TROUGH DEEPENING
ALONG THE EAST COAST INDUCES WEAK RIDGING ALOFT THROUGH MID WEEK.
MODELS DIVERGE ON HOW QUICKLY MOISTURE IS ABLE TO RETURN...BUT FOR
NOW WILL KEEP FORECAST DRY AND CONTINUE TO MONITOR. TEMPERATURES
WILL RETURN TO NEAR NORMAL FOR THIS TIME OF YEAR WITH HIGHS IN THE
50S AND LOWS IN THE MID TO UPPER 30S.

01

&&

.AVIATION...
06Z UPDATE...
AXIS OF HEAVIER PRECIP HAS PUSHED SOUTH OF ATL WITH IFR/LIFR CIGS
NOW EXPECTED TO SETTLE IN BY 09Z THIS MORNING. MOS GUIDANCES AND
OVERALL MODEL TRENDS SHOW THE GREATER PRECIP CHANCES SOUTH OF ATL
TODAY... WITH GRADUAL CIG IMPROVEMENT EXPECTED INTO THE AFTERNOON.
WILL STAY CLOSE TO THIS TREND FOR NOW. WINDS WILL START OUT 3-4KTS
AND DANCE FROM SSE TO SSW BEFORE BECOMING WNW BY 09-10Z... THEN NW
BY 14-16Z IF NOT SOONER. NW WINDS INCREASE TO AROUND 8-10KTS BY LATE
MORNING/EARLY AFTERNOON. MODEL GUIDANCES SHOW MOSTLY HIGH CLOUDS
TONIGHT AS DRIER AIR SPREADS IN FROM THE NW... BUT COULD SEE SOME
LOW CIGS DEVELOP LATE WITH SUCH WET GROUNDS.

//ATL CONFIDENCE...06Z UPDATE...
LOW TO MED CONFIDENCE ON CIGS.

/39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  63  46  56 /  80  50  30  10
ATLANTA         52  59  44  51 /  70  40  30  10
BLAIRSVILLE     47  58  37  47 /  50  20  10  10
CARTERSVILLE    47  57  38  48 /  50  30  20  10
COLUMBUS        58  61  48  52 /  90  70  60  30
GAINESVILLE     52  62  44  52 /  60  30  20  10
MACON           60  63  47  55 /  90  80  60  30
ROME            46  57  37  48 /  40  20  10  10
PEACHTREE CITY  52  58  41  51 /  70  50  30  20
VIDALIA         67  72  54  61 /  50  70  80  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DAWSON...DEKALB...DOOLY...DOUGLAS...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JONES...LAMAR...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...UPSON...
WALTON...WARREN...WASHINGTON...WEBSTER...WHITE...WHITFIELD...
WILKES...WILKINSON.

&&
Hazardous weather outlook, Dec 30, 2:45 PM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST WED DEC 30 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
245 PM EST WED DEC 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

PERIODS OF MODERATE TO HEAVY RAIN WITH ISOLATED THUNDERSTORMS WILL
AFFECT MUCH OF NORTH AND CENTRAL GEORGIA...ESPECIALLY SOUTH OF I-85.
EXPECT SIGNIFICANT RIVER...STREAM AND LOWLAND FLOODING ALONG WITH
LOCALIZED FLASH FLOODING. ADDITIONAL RAINFALL TONIGHT WILL BE
BETWEEN 1/2 AND 1 INCH WITH LOCALLY HIGHER AMOUNTS UP TO 2 INCHES
POSSIBLE OVER AREAS FROM COLUMBUS TO MACON TO WASHINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RAIN WILL CONTINUE INTO FRIDAY FOR AREAS ESPECIALLY SOUTH OF A
COLUMBUS TO MACON TO SANDERSVILLE LINE. RIVER FLOODING WILL CONTINUE
WITH ISOLATED FLASH FLOODING POSSIBLE IN POOR DRAINAGE AND OTHER
FLOOD PRONE AREAS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THIS
AREA BUT THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF ANY SEVERE WEATHER AND FLOODING THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

DJN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:51 PM ESTRiver Flood WarningFFCElbert, Madison, Oglethorpe19 hr
Dec 30, 8:48 PM ESTRiver Flood WarningFFCNewton, Rockdale24 hr
Dec 30, 10:09 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson63 hr
Dec 31, 2:31 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding24 hr
Dec 31, 10:50 AM ESTRiver Flood WarningFFCJones, Monroe41 hr
Dec 31, 10:50 AM ESTRiver Flood WarningFFCForsyth, Fulton23 hr
Dec 31, 10:50 AM ESTRiver Flood WarningFFCPutnam30 hr

Nearby

River Flood Warnings in Georgia, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.